Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Adult ADHD, Adderall and Exercise

04/25/2005

Question:

I`ve just started taking Adderall and when I had my Rx filled the pharmacist told me to be aware of a rapid heart beat or pulse. I`m now worried about doing heavy exercis such as soccer while on the drug. I`m only 19 years old and am perfectly healthy physically. I would just not take it when I have to play, but it`s a long lasting type and most often I`m at school before I play in the evening. So is adderall safe to take while doing heavy exercise? and Is it possible to build up a tolerance to it? If so what`s the solution? Larger doseage? Different medication?

Answer:

Stimulant medications, including Mixed Four Amphetamine Salts (Adderall), effect each person a little differently. Some folks never notice much of a pulse change, others may notice a huge change. The key is usually not whether or not one has a change but whether or not it is a problematic change. I have many active children and adult patients on stimulants including a few whose life's work involves athletics and 60-80% of them take their medicine when they are most active as well as other times without problems. As long as you are healthy to begin with (and I am sure you physician checked that out before starting the medication) and get no symptoms like unusual shortness of breath, dizziness, chest pain, or new anxiety it is highly unlikely an increase in your pulse over it's usual increase with activity will be a problem. However, if you get concerned I urge you to check your pulse with activity off medication all day, then with the same activity on medication, then bring the numbers and discuss them with your doctor. Most people do build a tolerance to this effect however it often seems to take a lot longer than other side effects---sometimes many months. Also, be sure you work on avoiding the other potential chemical causes of rapid pulse in your life like caffeine (including that in chocolate and some headache medications) and the decongestant pseudoephedrine. I hope this helps. Best of luck to you and I hope yours is a positive experience!

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati